Kansas, 2023

Hail in Kansas, April 10, 2023

April 10, 2023 · NWS ICT · 1 event in 1 county or zone

An isolated strong thunderstorms developed over the Flint Hills during the afternoon of April 10th, 2023. The storm produced dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated strong thunderstorms developed over the Flint Hills during the afternoon of April 10th, 2023. The storm produced dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 2:08 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 10, 2:08 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 PM CDT Mon Apr 10 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM CDT Mon Apr 10 2023

A slow moving trough of low pressure over east central Kansas may
provide a focus for showers and storms later this afternoon and into
the early evening hours.

Ample 0-3km CAPE/low level lapse rates combined with marginal deep
layer shear/mid-lvl lapse rates and an uncapped airmass ahead of a
slow moving trough axis should allow for a cluster of storms to
develop this afternoon/early evening within the exit region of a NE
to SW oriented H25 jet. The best chances will remain east of the
Kansas Turnpike and should diminish during the evening hours.

Tue-Thu...a mid/upper ridge will expand over the central CONUS
bringing a prolonged period of mild and dry weather conditions
through the period. With rising heights/increasing thickness, the
low level thermal ridge will expand with many areas seeing highs in
the mid to perhaps upper 80s

.LONG TERM...(Friday through Monday)
Issued at 300 PM CDT Mon Apr 10 2023

By late Friday, a mid/upper trough over the western CONUS will
emerge over the Central and Northern Plains. An approaching cold
front may become a focus for showers and storms as low level
moisture races northward within the warm sector ahead of the lead
shortwave trough lifting out of the Southern Rockies. A round of
severe storms appears possible, especially over southeast KS where
the better low level moisture is progged. A stable post-frontal
regime is expected to overspread the area on Sat with cooler air
and dry weather anticipated. Rising height/increasing thickness
will arrive early in the week with another warming trend
anticipated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Apr 10 2023

A trough of low pressure at the surface will move slowly eastward
while becoming more diffuse this evening and tonight. This
boundary will become a focus for showers and storms, some possibly
severe for the Flint Hills and much of southeast Kansas. IFR/MVFR
cigs will be likely in and near TSRA, possibly impacting the KCNU
terminal from 20-21Z through 00-01Z. Breezy northwest winds in
the wake of the boundary may develop initially while becoming
light and variable overnight. Breezy southerly winds and VFR will
return to the area on Tuesday.

&&

.FIRE WEATHER...
Issued at 300 PM CDT Mon Apr 10 2023

Gusty southerly winds and above normal temperatures will result in a
very high fire danger during the afternoon hours Tuesday through
Friday. Extreme fire weather may develop over central and portions
of south central Kansas on Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  80  52  82 /  10   0   0   0
Hutchinson      47  80  51  83 /   0   0   0   0
Newton          49  80  52  82 /  10   0   0   0
ElDorado        49  79  52  81 /  30   0   0   0
Winfield-KWLD   49  79  50  81 /  30   0   0   0
Russell         43  82  52  86 /   0   0   0   0
Great Bend      43  82  51  85 /   0   0   0   0
Salina          48  82  54  85 /   0   0   0   0
McPherson       47  80  52  83 /   0   0   0   0
Coffeyville     49  77  49  78 /  50   0   0   0
Chanute         49  77  50  79 /  50   0   0   0
Iola            49  77  50  78 /  50   0   0   0
Parsons-KPPF    49  77  49  78 /  50   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...MWM
FIRE WEATHER...MWM
Hazardous weather outlook, Apr 10, 11:36 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
1236 PM CDT Mon Apr 10 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1236 PM CDT Mon Apr 10 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

There is a chance for severe thunderstorms this afternoon and early
evening for locations generally east of a line from Anthony to
Wichita to Strong City. The strongest storms will be capable of
golf ball sized hail and damaging winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Stronger south winds will combine with warmer temperatures and
lower daytime humidity levels to result in very high grassland fire
danger during the afternoon hours Tuesday through Friday. The most
prone locations on Tuesday will be across central Kansas and across
much of the area Wednesday through Friday, except far southeast
Kansas.

Chances for thunderstorms are expected to increase late on Friday
through Friday night across most of the area. At this time, there is
at least a low risk for severe storms. Check later forecasts and
outlooks for updates on the severe weather expectations late this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 10, 1:50 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT Mon Apr 10 2023

KSZ072-096-102030-
Neosho KS-Allen KS-
250 PM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of northeastern Neosho
and Allen Counties through 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gas, or over La Harpe, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iola, La Harpe, Gas, Moran, Savonburg, Elsmore, Stark, Mildred,
Bassett and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3765 9509 3773 9537 3796 9544 3804 9526
      3804 9508
TIME...MOT...LOC 1950Z 234DEG 14KT 3790 9533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

METZGER
Special weather statement, Apr 10, 2:19 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
319 PM CDT Mon Apr 10 2023

KSZ072-096-102045-
Neosho KS-Allen KS-
319 PM CDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of northern Neosho and
southeastern Allen Counties through 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chanute, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea to dime sized hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chanute, Iola, Humboldt, La Harpe, Gas, Savonburg, Elsmore, Iola
Airport, Petrolia and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 9545 3770 9553 3780 9552 3801 9526
      3773 9509 3772 9509
TIME...MOT...LOC 2018Z 216DEG 9KT 3774 9545

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

METZGER
Local storm report, Apr 10, 2:28 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT MON APR 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 SE HUMBOLDT           37.78N 95.40W
04/10/2023  M0.25 INCH       ALLEN              KS   LAW ENFORCEMENT

&&

The radar

The Topeka radar (KTWX), 149 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allen

When
April 10, 2:36 PM CST
Where
Allen County, 0.69 mi S of Humboldt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.810, -95.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094683.